Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Denver/Boulder, CO

August 29, 2002Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 29, 2002, 3:27 PM MDT for Weld County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2002, 3:27 PM MDT (21:27 UTC)
Expired
Aug 29, 2002, 4:30 PM MDT
In force
63 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 46 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:45 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS55 KBOU 292127
SVRDEN
COC123-292230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
327 PM MDT THU AUG 29 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PROSPECT VALLEY...OR ABOUT 29 MILES
  SOUTHEAST OF GREELEY...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
KEENESBURG...PROSPECT VALLEY AND ROGGEN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4030 10457 4002 10459 4003 10418 4030 10417

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:00 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM MDT, 27 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT THU AUG 29 2002

TONIGHT:  PLENTY OF SYNOPTIC SCALE ENERGY IS VISIBLE ON THE WATER
VAPOR AND RADAR PICTURES UPSTREAM. THE ENERGY IS JUST STARTING TO
MAKE IT ONTO THE PLAINS OF THE FORECAST AREA.  AREA PROFILERS SHOW A
60 PLUS KNOW SOUTHWESTERLY JET OVER THE AREA RIGHT NOW.  THIS IS
PROGGED ACROSS THE FORECAST AREA UNTIL ABOUT 03/06Z THEN THE UPPER
TROUGH AXIS PUSHES ACROSS.  RADAR IS INDICATING A DECENT CONVERGENCE
LINE STRETCHED NORTH AND SOUTH OVER THE EASTERN METRO AREA AT THIS
TIME.  50S TO LOWER 60S DEW POINTS ARE IN PLACE OVER ALL THE PLAINS
RIGHT NOW.  THIS WITH ALL THE DYNAMIC ENERGY TO MOVE ACROSS...POPS
SHOULD BE PRETTY WIDESPREAD OVER THE PLAINS AND THEY SHOULD BE SLOW
TO DISSIPATE WAY INTO THE NIGHTTIME HOURS.

FRIDAY THROUGH SUNDAY:  TONIGHT UPPER TROUGH AXIS WILL BE OVER
EASTERN COLORADO BY FRIDAY MORNING AT 12Z.  DOWNWARD FORCING IS
PROGGED IN THE SYNOPTIC SCALE ON FRIDAY.  THE UPPER RIDGE BUILDS
BACK INTO THE FORECAST AREA AND THE CROSS SECTIONS SHOW WARMING AND
A STRONG STABLE LAYER AT THE MID LEVELS.  BY FRIDAY NIGHT THE UPPER
RIDGE AXIS SHIFTS EAST OF THE FORECAST AREA WITH SOUTHWESTERLY FLOW
ALOFT EXPECTED FOR SATURDAY.  CROSS SECTIONS SHOW STEEPER LAPSE
RATES ON SATURDAY AFTERNOON. GRIDS SHOW A JET MAX OF SOUTHWESTERLY
WINDS OVER THE FORECAST AREA EARLY SUNDAY MORNING THROUGH AFTERNOON.
BY SUNDAY AFTERNOON ANOTHER UPPER TROUGH MOVES INTO WESTERN
COLORADO.  GRIDS SHOW WEAK SYNOPTIC SCALE ASCENT ON SATURDAY...THEN
BETTER ENERGY FOR SUNDAY AFTERNOON IN FRONT OF THE APPROACHING
TROUGH.  THE LAPSE RATES ARE PRETTY STEEP AGAIN SUNDAY AFTERNOON.
CONCERNING MOISTURE...GRIDS SHOW THE LOW LEVEL MOISTURE JUST EAST OF
THE FORECAST AREA FOR FRIDAY AFTERNOON...GETTING BACK INTO THE
EXTREME EASTERN FORECAST AREA FOR SATURDAY...THEN FLUSHING WAY EAST
FOR SUNDAY AFTERNOON.  CROSS SECTIONS DO INDICATE SOME MID/UPPER
LEVEL MOISTURE FRIDAY EVENING...AGAIN SATURDAY MIDDAY IN THE
EVENING...BUT LITTLE ON SUNDAY.  MAY PUT SOME LIMITED POPS IN A FEW
APPROPRIATE AREAS FOR THE THREE AFTERNOONS.   CONCERNING
TEMPERATURES...GRIDS SHOW A 1-2 C WARM-UP FOR FRIDAYS HIGHS...A BIT
WARMER ON SATURDAY...THEN A 1-2 C COOL DOWN ON SUNDAY.

IN THE EXTENDED PERIOD: MONDAY THROUGH THURSDAY...THE MODELS SHOW
THE UPPER RIDGE CENTERED STILL TO THE SOUTHWEST OF THE FORECAST AREA
WITH AN UPPER TROUGH MOVING EASTWARD NORTH OF COLORADO.  BY TUESDAY
THE MODELS SHOW THE UPPER RIDGE BUILDING BACK INTO THE FORECAST
AREA.  WEDNESDAY AND THURSDAY SHOW ANOTHER WEST COAST TROUGH HELP TO
BRING SOUTHWESTERLY FLOW ALOFT TO THE FORECAST AREA.  GRIDS BRING IN
A LOW LEVEL COLD FRONT MONDAY AFTERNOON AND EVENING.  GRIDS SHOW
VARYING AMOUNTS OF MOISTURE THROUGH THE PERIOD...BUT THEY LEAN
TOWARDS THE DRY END.  I WILL LEAVE THE SLIGHT CHANCE GOING FOR
NOW.     RJK

.DEN...NONE.

In the hours before

Special weather statement, Aug 29, 10:00 AM MDT, 5 hours 27 minutes before
COZ030>051-292000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1000 AM MDT THU AUG 29 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS: A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS NORTH
CENTRAL AND NORTHEASTERN COLORADO TODAY.  AN UPPER LEVEL TROUGH IS
EXPECTED TO BRUSH ACROSS NORTHERN COLORADO LATE THIS AFTERNOON AND
TONIGHT.  THE LIFT FROM THIS SYSTEM...COUPLED WITH AFTERNOON HEATING
...WILL ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS MUCH OF
THE AREA THIS AFTERNOON AND EVENING.

SUFFICIENT SHEAR WILL BE PRESENT FOR A FEW SEVERE THUNDERSTORMS
...SIMILAR TO WHAT HAS OCCURRED OVER THE PAST FEW DAYS.  CLOUD COVER
MAY AGAIN DELAY THE ONSET OF THE STRONGER STORMS UNTIL THE UPPER
TROUGH MOVES INTO THE REGION LATE THIS AFTERNOON.

THE BEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR JUST TO THE EAST OF
THE URBAN CORRIDOR...WHERE THE BEST POOL OF LOW LEVEL MOISTURE
RESIDES.  LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE
THE MAIN THREATS.  A FEW WEAK TORNADOES MAY ALSO OCCUR ALONG ANY
COLLIDING OUTFLOW BOUNDARIES.

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM.

OUTLOOK FOR FRIDAY...WARMER AND MUCH DRIER.

COOPER
Local storm report, Aug 29, 2:55 PM MDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT THU AUG 29 2002

...PRELIMINARY STORM REPORT FOR AUGUST 29 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    1 S EVERGREEN             CO   1.00 INCH HAIL
08/29/02   JEFFERSON

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:09 PM MDTFlash Flood WarningBOUWashington3 hr
Aug 28, 7:39 PM MDTSevere Thunderstorm WarningBOUWashington36 min
Aug 28, 7:39 PM MDTTornado WarningBOUWeld51 min
Aug 28, 8:30 PM MDTTornado WarningBOUWeld45 min
Aug 28, 9:16 PM MDTTornado WarningBOUMorgan, Weld44 min
Aug 29, 3:12 PM MDTTornado WarningBOUAdams, Arapahoe, Denver, Douglas48 min
Aug 29, 3:56 PM MDTSevere Thunderstorm WarningBOUWeld54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.